Alert archive / California / Special Marine Warnings in 2014

Special Marine Warning 21, NWS San Francisco Bay Area, CA

November 20, 2014

NWS San Francisco Bay Area, CA issued this special marine warning at Nov 20, 2014, 6:33 PM PST. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2014, 6:33 PM PST (02:33 UTC)
Expired
Nov 20, 2014, 7:15 PM PST
In force
42 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

The radar

The San Francisco radar (KMUX), 68 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.6 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WHUS56 KMTR 210233
SMWMTR
PZZ531-210315-
/O.NEW.KMTR.MA.W.0021.141121T0233Z-141121T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
633 PM PST THU NOV 20 2014

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS 
ISSUED A

* SPECIAL MARINE WARNING FOR...
  SAN FRANCISCO BAY SOUTH OF THE BAY BRIDGE OVER PACIFIC WATERS...

* UNTIL 715 PM PST

* AT 629 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER SAN
  FRANCISCO BAY SOUTH OF THE BAY BRIDGE...OR ABOUT OVER HUNTERS
  POINT...MOVING EAST AT 10 KNOTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 3760 12214 3771 12239 3780 12235 3775 12225
      3775 12220 3773 12220 3774 12225 3771 12222
      3772 12219 3769 12218 3767 12216
TIME...MOT...LOC 0232Z 289DEG 12KT 3771 12227

$$

RWW
1 follow-up statement
990 
FZUS76 KMTR 210313
MWSMTR

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
713 PM PST THU NOV 20 2014

PZZ531-210322-
/O.EXP.KMTR.MA.W.0021.000000T0000Z-141121T0315Z/
713 PM PST THU NOV 20 2014

...SPECIAL MARINE WARNING WILL EXPIRE AT 715 PM PST...

THE STORM IS WEAKENING WITH LEFT OVER SHOWERS ACROSS THE SOUTH SAN
FRANCISCO BAY CONTINUING TO MOVE INTO THE EAST BAY SHORELINE.

THE AFFECTED AREA WAS...
SAN FRANCISCO BAY SOUTH OF THE BAY BRIDGE OVER PACIFIC WATERS...

LAT...LON 3760 12214 3771 12239 3780 12235 3775 12225
      3775 12220 3773 12220 3774 12225 3771 12222
      3772 12219 3769 12218 3767 12216
TIME...MOT...LOC 0312Z 289DEG 12KT 3767 12211

$$

RWW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special marine warning went out at Nov 20, 4:12 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 20, 4:12 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
412 PM PST THU NOV 20 2014

.SYNOPSIS...LOOK FOR SCATTERED SHOWER TO CONTINUE AT LEAST THROUGH
THE EVENING WITH THUNDERSTORMS ALSO POSSIBLE. UNSETTLED
CONDITIONS WILL CONTINUE THROUGH SATURDAY WHEN
ANOTHER...POTENTIALLY STRONGER SYSTEM MOVES ACROSS OUR AREA
STARTING FRIDAY EVENING IN THE NORTH BAY AND THEN ACROSS OUR
ENTIRE AREA FRIDAY NIGHT INTO SATURDAY. DRY WEATHER IS THEN
FORECAST THROUGH AT LEAST THANKSGIVING DAY.

&&

.DISCUSSION...AS OF 3:00 PM PST THURSDAY...FORECAST CONTINUES TO
BE ON TRACK THIS AFTERNOON AS THE MAIN BAND OF RAIN IS PUSHING
ACROSS OUR CWA AND ADVANCING TO THE SOUTHEAST. RADAR RETURNS HAVE
NOT BEEN THAT IMPRESSIVE, ALTHOUGH IN THE LAST 30 MINUTES A
STRONGER CELL DID POP UP WEST OF BODEGA BAY THAT PROMPTED A MARINE
WEATHER STATEMENT TO BE ISSUED. FOR THE REST OF THE AFTERNOON INTO
THE EVENING THE MORE UNSTABLE AIR (THAT TRIGGERED THE CELL OVER
THE NORTHERN WATERS PLUS OFF THE EKA COAST) WILL CONTINUE TO
PROGRESS TO THE SOUTH. DECIDED TO INCREASE THE MENTION OF THUNDER
IN THE GRIDS TO MOST OF THE NORTHERN HALF OF THE CWA.

RAINFALL AMOUNTS SO FAR HAVE RANGED FROM OVER AN INCH FOR PARTS OF
THE NORTH BAY MOUNTAINS TO 1/3"-2/3" FOR A GOOD PORTION OF THE SF
BAY REGION, WITH LESSER AMOUNTS TO THE SOUTH. RADAR DOES SHOW A
NICE BAND CURRENTLY APPROACHING THE MONTEREY COASTLINE, SO NUMBERS
DOWN THERE SHOULD NICELY INCREASE BEFORE THE EVENING IS OVER.

AFTER ABOUT A 24 HOUR BREAK, ANOTHER PACIFIC STORM SYSTEM ASSOCIATED
WITH WILL MOVE TO OUR AREA STARTING FRIDAY EVENING FOR THE NORTH
BAY, CONTINUING THROUGH THE SF REGION FRIDAY NIGHT, AND DOWN TO
MONTEREY BAY AREA SATURDAY MORNING TO EARLY AFTERNOON. CURRENT
RAINFALL FORECAST IS CLOSE TO THE AMOUNTS WE ARE SEEING TODAY,
ALTHOUGH WITH PW VALUES FORECAST TO APPROACH 1.5" AT THE COAST,
STILL LOOKS LIKE THERE IS A POSSIBILITY OF HIGHER VALUES BEING HIT.
INSTABILITY DOES APPEAR TO BE LESS WITH THE SECOND STORM COMPARED
TO TODAY, SO AT THIS TIME THUNDERSTORMS ARE NOT FORECAST. RAIN
WILL END BY SATURDAY EVENING.

DRY WEATHER WILL RETURN TO OUR AREA FOR NEXT WEEK AS A RIDGE OF
HIGH PRESSURE RETURNS TO OUR CWA. TEMPERATURES WILL WARM BACK TO
ABOVE NORMAL VALUES. ALSO, THANKSGIVING DAY AT THIS TIME STILL
LOOKS DRY.

&&

.AVIATION...AS OF 4:12 PM PST THURSDAY...FOR 00Z TAFS. INITIAL
BAND OF PRECIP HAS MOVED ONSHORE BUT THERE ARE PLENTY OF SHOWERS
STILL OVER THE BAY AREA WITH MORE DEVELOPING OFFSHORE. WINDS AT
THE BUOYS AND TERMINALS ARE STILL SOUTHEAST BUT SHOULD SHIFT BY
03-04Z. VCTS WAS KEPT IN BAY AREA TAFS TIL 03Z AND GIVEN CURRENT
RADAR RETURNS THAT STILL SEEMS PLAUSIBLE WITH MOST ACTIVE CELLS
CURRENTLY NEAR POINT REYES. CLEARING WILL BE GRADUAL OVERNIGHT AND
ENOUGH BOUNDARY LAYER MOISTURE LEFT OVER TO EXPECT SOME MVFR CIGS
TO START THE DAY FRIDAY. MEDIUM CONFIDENCE.

VICINITY OF KSFO...ANOTHER BAND OF SHOWERS AND POSSIBLE T-STORMS
THROUGH 03Z...AFTER WHICH WINDS SHOULD SHIFT TO WESTERLY WITH
PRECIP ENDING.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...-SHRA THROUGH THIS EVENING ROUGHLY
03-04Z. THEN LIGHT WESTERLY AND GRADUAL CLEARING OVERNIGHT.

&&

.MARINE...AS OF 3:48 PM PST THURSDAY...NORTHWESTERLY WINDS WILL
RETURN TO THE COASTAL WATERS TONIGHT BEHIND THE FRONTAL BOUNDARY
THAT IS MOVING ACROSS THE REGION. THE CHANCE OF RAIN WILL CONTINUE
THROUGH TONIGHT WITH A SLIGHT CHANCE OF THUNDERSTORMS MAINLY
THROUGH THIS EVENING. SOUTHERLY WINDS WILL DEVELOP AGAIN FRIDAY AS
A STRONGER SYSTEM PASSES TO OUR NORTH BEFORE MOVING SOUTHWARD OVER
THE WATERS SATURDAY WITH RAIN AND INCREASING WINDS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...NONE.

PUBLIC FORECAST: BELL
AVIATION: RWW
MARINE: CW

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

In the hours before

Special weather statement, Nov 20, 5:53 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
553 PM PST THU NOV 20 2014

CAZ508-509-512-210215-
SAN FRANCISCO BAY SHORELINE CA-SAN FRANCISCO PENINSULA COAST CA-SANTA
CRUZ MOUNTAINS CA-
553 PM PST THU NOV 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SAN MATEO COUNTY UNTIL 615 PM
PST...

AT 550 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS OFF THE SAN MATEO COUNTY COAST. THESE
STORMS WERE MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL OF PRODUCING HEAVY DOWNPOURS AND
SMALL HAIL...AS WELL AS BRIEF GUSTY WINDS.

AREAS AFFECTED BY THIS STORM INCLUDE...PESCADERO...SAN GREGORIO...LA
HONDA...WOODSIDE AND PORTOLA VALLEY. IN ADDITION...THESE STORMS WILL
AFFECT MOTORISTS DRIVING ON HIGHWAY 1 AND HIGHWAY 84.

LAT...LON 3757 12252 3758 12241 3748 12225 3724 12217
      3720 12240 3730 12242 3736 12241 3743 12245
      3748 12246 3749 12250 3752 12253
TIME...MOT...LOC 0151Z 292DEG 10KT 3736 12245

DYKEMA
Special weather statement, Nov 20, 6:14 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
614 PM PST THU NOV 20 2014

CAZ512-529-530-210245-
NORTHERN MONTEREY BAY CA-SANTA CRUZ MOUNTAINS CA-SOUTHERN MONTEREY
BAY AND BIG SUR COAST CA-
614 PM PST THU NOV 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST SANTA CRUZ AND EXTREME
NORTHERN MONTEREY COUNTIES UNTIL 645 PM PST...

AT 610 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATSONVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...SMALL HAIL
AND GUSTY WINDS.

AREAS AFFECTED BY THIS STORM INCLUDE...WATSONVILLE...FREEDOM...AND
PAJARO.

LAT...LON 3688 12184 3694 12187 3696 12190 3697 12194
      3698 12194 3706 12189 3691 12166 3683 12179
TIME...MOT...LOC 0212Z 296DEG 12KT 3694 12183

DYKEMA
Special weather statement, Nov 20, 6:21 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
621 PM PST THU NOV 20 2014

CAZ509-512-210300-
SAN FRANCISCO PENINSULA COAST CA-SANTA CRUZ MOUNTAINS CA-
621 PM PST THU NOV 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN MATEO COUNTY UNTIL
700 PM PST...

AT 620 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN GREGORIO...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...SMALL HAIL
AND GUSTY WINDS.

AREAS AFFECTED BY THIS STORM INCLUDE...PESCADERO...ANO NEUVO STATE
RESERVE...SAN GREGORIO...AND LA HONDA.

LAT...LON 3747 12244 3729 12217 3719 12234 3712 12230
      3710 12233 3712 12235 3714 12235 3715 12237
      3716 12237 3720 12242 3727 12243 3736 12241
      3743 12245
TIME...MOT...LOC 0219Z 308DEG 9KT 3731 12242

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 5:27 PM PSTSpecial Marine WarningMTR33 min
Nov 20, 5:34 PM PSTSpecial Marine WarningMTR26 min
Nov 20, 5:53 PM PSTSpecial Weather StatementMTRSan Mateo22 min
Nov 20, 6:06 PM PSTSpecial Marine WarningMTR9 min
Nov 20, 6:14 PM PSTSpecial Weather StatementMTRSanta Cruz31 min
Nov 20, 6:16 PM PSTSpecial Marine WarningMTR29 min
Nov 20, 6:21 PM PSTSpecial Weather StatementMTRSan Mateo39 min
Nov 20, 7:39 PM PSTSpecial Weather StatementMTRSanta Cruz36 min
Nov 21, 1:13 PM PSTSmall Craft AdvisoryMTR3 days

Nearby

Special Marine Warnings in California, 2014Every special marine warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.